Alert archive / Connecticut / River Flood Warnings in 2011

River Flood Warning 172, NWS Albany, NY

October 1, 2011Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS Albany, NY issued this river flood warning at Oct 1, 2011, 2:18 AM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It took effect at Oct 1, 2011, 4:45 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2011, 2:18 AM EDT (06:18 UTC)
In effect from
Oct 1, 2011, 4:45 AM EDT
Expired
Oct 1, 2011, 11:14 AM EDT
In force
6 hr
Issued by
NWS Albany, NY
Flood severity
Minor

Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Housatonic River at Stevenson (STVC3). The gauge peaked at 11.10 ft at Oct 1, 2011, 6:00 AM EDT.

actionminormoderate101510/0110/02
Action stage
8 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01205500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WGUS41 KALY 010618
FLWALY
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE ALBANY NY 
218 AM EDT SAT OCT 1 2011

CTC001-009-011818-
/O.NEW.KALY.FL.W.0172.111001T0845Z-111002T0800Z/
/STVC3.1.ER.111001T0845Z.111001T1800Z.111002T0200Z.NO/
218 AM EDT SAT OCT 1 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE HOUSATONIC RIVER AT STEVENSON DAM.
* UNTIL LATE TONIGHT.
* AT 2 AM SATURDAY THE STAGE WAS...10.9 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 4 AM 
  SATURDAY AND FORECAST TO CONTINUE TO RISE TO NEAR 11.2 FEET AROUND
  2 PM SATURDAY. THE RIVER IS FORECAST TO FALL BELOW FLOOD STAGE 
  AFTER 10 PM SATURDAY.
* IMPACT...AT 11.5 FEET...WATER BEGINS TO REACH THE MAPLES AREA OF 
  SHELTON.


&& 
 
                  FLD   OBSERVED              FORECAST
                                       8 AM  2 PM  8 PM  2 AM  8 AM
LOCATION         STG   STG  DAY TIME   SAT   SAT   SAT   SUN   SUN

HOUSATONIC RIVER
  STEVENSON DA  11.0   10.9 SAT  2 AM  11.2  11.2  11.1  10.8  10.8

$$
1 follow-up statement
427 
WGUS81 KALY 011514
FLSALY
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ALBANY NY 
1114 AM EDT SAT OCT 1 2011

CTC005-011544-
/O.CAN.KALY.FL.W.0169.000000T0000Z-111003T1200Z/
/FLVC3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1114 AM EDT SAT OCT 1 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HOUSATONIC RIVER AT FALLS VILLAGE.
* AT 10 AM SATURDAY THE STAGE WAS 6.6 FEET. 
* FLOOD STAGE IS 7.0 FEET. 
* FORECAST...THE RIVER SHOULD REMAIN A FEW INCHES BELOW FLOOD. 
* IMPACT...LITTLE OR NONE. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                      2 PM  8 PM  2 AM  8 AM  2 PM
LOCATION        STG   STG  DAY  TIME   SAT   SAT   SUN   SUN   SUN

HOUSATONIC RIVER
  FALLS VILLAG  7.0    6.6 SAT 10 AM   6.6   6.7   6.8   6.8   6.8

$$

CTC005-011544-
/O.CAN.KALY.FL.W.0171.000000T0000Z-111003T0600Z/
/GAYC3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1114 AM EDT SAT OCT 1 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HOUSATONIC RIVER AT GAYLORDSVILLE.
* AT 11 AM SATURDAY THE STAGE WAS 7.2 FEET. 
* FLOOD STAGE IS 8.0 FEET. 
* FORECAST...THE RIVER WILL RISE ABOUT ANOTHER 6 INCHES BUT SHOULD 
  REMAIN A COUPLE OF INCHES BELOW FLOOD STAGE. 
* IMPACT...LITTLE OR NONE. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                      2 PM  8 PM  2 AM  8 AM  2 PM
LOCATION        STG   STG  DAY  TIME   SAT   SAT   SUN   SUN   SUN

HOUSATONIC RIVER
  GAYLORDSVILL  8.0    7.2 SAT 11 AM   7.3   7.6   7.7   7.8   7.8

$$

CTC001-009-011544-
/O.CAN.KALY.FL.W.0172.000000T0000Z-111002T0800Z/
/STVC3.1.ER.111001T0605Z.111001T1015Z.111001T1231Z.NO/
1114 AM EDT SAT OCT 1 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE HOUSATONIC RIVER AT STEVENSON DAM.
* AT 10 AM SATURDAY THE STAGE WAS 10.8 FEET. 
* FLOOD STAGE IS 11.0 FEET. 
* FORECAST...THE RIVER WILL REMAIN STEADY A COUPLE OF INCHES BELOW
  FLOOD STAGE. 
* IMPACT...THERE MAY BE SOME VERY MINOR FLOODING OF LOW LYING AREAS. 

&& 
 
                  FLD   OBSERVED              FORECAST
                                      2 PM  8 PM  2 AM  8 AM  2 PM
LOCATION        STG   STG  DAY  TIME   SAT   SAT   SUN   SUN   SUN

HOUSATONIC RIVER
  STEVENSON DA  11.0   10.8 SAT 10 AM  10.8  10.8  10.8  10.8  10.8

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Oct 1, 2:01 AM EDT, 17 minutes earlier.

Area forecast discussion, Oct 1, 2:01 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
201 AM EDT SAT OCT 1 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM...COMBINING WITH A DEVELOPING
COASTAL SURFACE STORM....WILL BRING CLOUDS AND OCCASIONAL SHOWERS
TO THE REGION THIS WEEKEND. THIS UPPER LOW IS EXPECTED TO REMAIN
IN THE VICINITY OF OUR REGION THROUGH THE START OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 115 AM EDT...A SFC WAVE SOUTH OF LONG ISLAND IS SLOWLY
RETROGRADING TO THE N/NE WITH A MID LEVEL SHORT-WAVE MOVING
NORTHWARD OVER CT/WRN NEW ENGLAND ACCORDING TO THE LATEST RUC13. A
BAND OF RAIN HAS DEVELOPED OVER THE MID HUDSON
VALLEY...BERKSHIRES...AND CT. THE RAINFALL IS MOSTLY LIGHT TO
MODERATE IN INTENSITY WITH SOME HOURLY RAINFALL RATES OF 1 TO 2
TENTHS OF AN INCH. WE INCREASED THE POPS TO LIKELY AND CATEGORICAL
VALUES BASED ON THE RADAR TRENDS FROM THE HUDSON RIVER VALLEY UP
TO CAPITAL REGION...AND POINTS EASTWARD. A FEW RIVER POINT FLOOD
WARNINGS CONTINUE OVER THE EASTERN CATSKILLS...AND CT. TEMPS LOOK
GOOD WITH WET BULB VALUES POSSIBLE ACHIEVED FROM THE HUDSON RIVER
VALLEY EASTWARD BY DAY BREAK.

PREVIOUS NEAR TERM...

AS OF 945 PM...THE LINE OF SHOWERS...ASSOCIATED WITH A SECOND COLD
FRONTAL PASSAGE...MOVED EAST OF OUR REGION. A FEW MORE SHOWERS HAVE
SINCE DEVELOPED IN LITCHFIELD COUNTY. MORE SHOWERS AND OR RAIN WAS
DEVELOPING FURTHER DOWNSTREAM ACROSS THE MID ATLANTIC IN RESPONSE TO
CYCLOGENESIS OFF THE MID ATLANTIC COAST...WHERE GOOD PRESSURE FALLS
ARE ENSUING.

THE SHOWERS TO OUR WEST...ASSOCIATED WITH UPPER AIR LOW HAVE BEEN
SLOW TO MOVE...SINCE THE UPPER AIR LOW WAS MOVING MORE SOUTH THAN
EAST. A LARGE AREA OF ASCENT APPEARS TO BE FORMING JUST TO OUR
SOUTHEAST HEADING INTO OUR COUNTY WARNING AREA.

OVERALL...THE NEAR TERM FORECAST LOOKED PRETTY GOOD. WE WERE TEMPTED
TO RAISE OVERNIGHT LOW TEMPERATURES SINCE THEY WERE SEVERAL DEGREES
HIGHER THAN FORECASTED. HOWEVER...THERE IS DEFINITELY A PUSH OF COOL
AIR WORKING INTO THE REGION. SO DESPITE A PLETHORA OF
CLOUDS...DECIDED TO LEAVE THEM ALONE.

OVERNIGHT LOWS LOOK TO DIP INTO THE 50S ACROSS THE REGION...45-50
ACROSS THE DACKS.

RAIN LOOKS TO SLOWLY SPREAD INTO REGIONS INITIALLY EAST OF THE
HUDSON RIVER VALLEY LATER OVERNIGHT. THE RAIN MIGHT BE SLOW TO MOVE
FURTHER NORTH AND WEST...AT LEAST THROUGH EARLY SATURDAY. IN
FACT...CLOUD MIGHT THIN FOR AWHILE FROM THE HUDSON VALLEY WESTWARD.

OVERALL...THE CURRENT FORECAST HAD THIS COVERED PRETTY WELL.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
LOW CONFIDENCE FORECAST FOR THIS WEEKEND. WHILE THE UPPER LOW WILL
BE OVER THE STATE OF PENNSYLVANIA...NCEP MODEL SUITE AND
INTERNATIONAL GUIDANCE ALL SHOW A RATHER DIFFERENT PICTURE WITH
RESPECT TO CLOUDS AND RAINFALL. SEVERAL OF THE MODEL TRENDS FAVOR
A RATHER SIGNIFICANT MID LEVEL DRY SLOT ADVANCING NORTHWARD THAT
WILL CUT OFF FAVORABLE NUCLEI FOR SHOWER/RAIN DEVELOPMENT. IN
ADDITION...IF A STRONGER EASTERLY FLOW DEVELOPS...THEN DOWNSLOPING
WILL OCCUR OFF THE BERKS/GREENS/TACONICS FOR LIMITED PRECIP
CHANCES IN THE HUDSON RIVER VALLEY. AREAS OF CONCERN FOR MODERATE
RAINFALL WILL BE ACROSS PORTIONS OF THE CATSKILLS...SOUTHERN
GREENS WHERE UPSLOPE CONDITIONS OCCUR...AND INTO THE DACKS AND
WESTERN MOHAWK VALLEY WHERE THE AFOREMENTIONED BAROCLINIC ZONE IS
EXPECTED TO DEVELOP. DUE TO LOW CONFIDENCE FORECAST...NO HEADLINES
AT THIS TIME.

FURTHERMORE...WE WILL DECREASE THOSE POPS ACROSS THE REGION FOR
THE WEEKEND AND MONITOR TRENDS CLOSELY. WITH SOME ANTICIPATION OF
DECREASED PRECIP COVERAGE...HAVE ADJUSTED AFTERNOON HIGHS A LITTLE
HIGHER THAN PREVIOUS FORECASTS. THIS TOO IS IN AGREEMENT WITH THE
LATEST MOS VALUES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE 12Z EUROPEAN MODEL (ECMWF) IS STILL THE SLOWEST MODEL TO
EJECT THE CUTOFF LOW OUT OF OUR EAST...NOT UNTIL WEDNESDAY. (THE
PREVIOUS ECMWF HAD IT LINGERING UNTIL THURSDAY).

WHILE WE WILL CONTINUE TO LEAN WITH THE FASTER OPERATIONAL MODELS
(GFS AND CMC) WE WILL EXTEND SLIGHT CHANCES THROUGH TUESDAY TO COVER
THE UNCERTAINTY (WHICH USUALLY HAPPENS DURING CUTOFF LOWS).

MONDAY STILL LOOKS TO FEATURE A FAIR AMOUNT OF CLOUDS AND LOW
CHANCES OF POPS ACROSS THE HIGHER TERRAIN AND ONLY SLIGHT CHANCE IN
THE VALLEY LOCATIONS AS THE CUTOFF LOW LOOKS TO BE TO OUR SOUTH.

SLIGHT CHANCES OF SHOWERS LINGER INTO TUESDAY WITH STILL SOME
RESIDUAL CLOUDINESS.

BY WEDNESDAY...RIGHT NOW IT STILL LOOKS AS THE SFC-UPPER FLOW
BECOMES ANTICYLONIC DRYING THE COLUMN OUT AND ALLOWING FOR A FAIR
AMOUNT OF SUNSHINE. HIGH PRESSURE BUILDS IN AND SHOULD LINGER
THROUGH THE REST OF THE WORKWEEK.

TEMPERATURES START OUT ON THE COOL SIDE DURING THE BEGINNING OF THE
EXTENDED...BUT NOT OVERALL COOL (NOT AS COOL AS ONCE THOUGH). H850
TEMPS LOOK TO STAY WELL ABOVE 0C IN THE SINGLE DIGITS...WARMING TO
THE TEENS LATER IN THE WEEK. THIS WILL TRANSLATE TO HIGHS 60-65
VALLEY LOCATIONS MON AND TUE...55-60 HIGHER TERRAIN. TEMPERATURES
WILL MODERATE WELL BACK INTO THE 60S WED AND THU...TOUCHING OR
EXCEEDING 70 FRIDAY OR SATURDAY...ESPECIALLY IN VALLEY LOCATIONS.

OVERNIGHT LOWS LOOK TO DROP TO MAINLY THE 40S EACH OF THE OVERNIGHTS
DURING THE EXTENDED. THERE WILL PROBABLY BE SOME UPPER (MAYBE MID
30S) ACROSS MAINLY THE ADIRONDACKS LATER IN THE WEEK DUE TO
RADIATIONAL COOLING AND LESS IN THE WAY OF CLOUDS. AT THIS POINT...A
KILLER FROST LOOKS LESS LIKELY THAN PREVIOUSLY THOUGHT.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
VERY TOUGH FORECAST THIS MORNING AS UPPER LEVEL SYSTEM CONTINUES TO
PLAGUE REGION. AT THE SURFACE...HAVE A WEAK AREA OF LOW PRESSURE
SOUTH OF LONG ISLAND WHICH IS SLOWLY MOVING TO THE NORTH-NORTHEAST
DUE TO TEH UPPER LEVEL LOW. ALSO AN UPPER LEVEL DISTURBANCE MOVING
NORTHWARD OVER NEW ENGLAND. IN RESPONSE HAVE A BAND OF RAIN MOVING
NORTHERN MAINLY EAST OF THE HUDSON RIVER WITH VFR TO MVFR CONDITIONS
OCCURRING. MODELS ARE NOT IN VERY GOOD AGREEMENT WITH TIMING AND
PLACEMENT OF THE RAINFALL BUT GENERALLY LOOKING AT THE BEST CHANCES
THROUGH THE MORNING THEN SHOWERY THIS AFTERNOON WITH MVFR
DEVELOPING. AS THE ATMOSPHERE COOLS CEILINGS ARE EXPECTED TO LOWER
WITH IFR CONDITIONS ARE POSSIBLE THIS EVENING. HAVE THIS INDICATED
WITH A SCATTERED 700 FOOT CLOUDS IN TAFS.

OUTLOOK...
SUN...MAINLY VFR. CHC -SHRA.
SUN NGT-TUE...MAINLY VFR. SLIGHT CHC -SHRA.
TUE NIGHT-WED...VFR. NO SIG WX.

&&

.FIRE WEATHER...
INCREASING CHANCES FOR RAINFALL/SHOWERS THIS WEEKEND THAT COULD
EXTEND INTO EARLY NEXT WEEK. THIS SHOULD LIMIT ANY CONCERNS
RELATED TO FIRE WEATHER. OVERNIGHT RELATIVE HUMIDITIES WILL REMAIN
HIGH /GREATER THAN 90 PERCENT/ AND DAYTIME VALUES AROUND OR ABOVE 60
PERCENT THIS WEEKEND.

&&

.HYDROLOGY...
ONLY TWO POINT REMAIN NEAR OR FLOOD STAGE THIS EVENING...FALLS
VILLAGE AND MOUNT MARION. FALLS VILLAGE IS DUE TO RAINFALL ALONG THE
HOUSATONIC BUT ITS LEVEL WILL BE VERY CLOSE TO FLOOD STAGE. UP TO
LOCALLY AN INCH OF RAIN THIS EVENING MIGHT EVEN PUSH THE STAGE A
LITTLE FURTHER TOWARD FLOOD.

MOUNT MARION REMAINS ABOVE FLOOD STAGE DUE TO THE PREVIOUS RAIN.

LOW CONFIDENCE RAINFALL FORECAST FOR THE WEEKEND AS THESE UPPER
LOWS CAN BE PROBLEMATIC WITH PRECIPITATION LOCATION AND AMOUNTS. DUE
TO THE LOW CONFIDENCE...NO HEADLINES AT THIS TIME. PER GUIDANCE
PROVIDED BY THE HPC...A GENERAL 1-1.50" IS EXPECTED..MAINLY OVER THE
HIGHER TERRAIN TO THE SOUTHWEST AND EAST OF ALBANY...WHICH SHOULD
NOT CAUSE TOO MANY ISSUES. WHERE CONCERNS DO REMAIN IS FOR FAVORABLE
UPSLOPE AREAS SUCH AS THE SOUTHERN GREENS...BERKSHIRES AND
CATSKILLS. WE WILL CONTINUE TO MONITOR TRENDS CLOSELY AND MAKE
ADJUSTMENTS AS NECESSARY.

SCATTERED SHOWERS ARE EXPECTED MONDAY INTO TUESDAY...WITH DRYING
CONDITIONS POSSIBLE TOWARDS THE MIDDLE OF NEXT WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV/BGM
NEAR TERM...WASULA
SHORT TERM...BGM
LONG TERM...HWJIV
AVIATION...IAA
FIRE WEATHER...RCK/BGM
HYDROLOGY...JPV
Hazardous weather outlook, Sep 30, 4:05 PM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT FRI SEP 30 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
405 PM EDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MODERATE RAINFALL IS LIKELY TO OCCUR FROM EARLY SATURDAY
MORNING THROUGH SATURDAY NIGHT...AS A LOW PRESSURE SYSTEM
DEVELOPS NEAR NEW YORK CITY AND TRACKS NORTHWARD. AT THIS TIME
GENERALLY ONE TO ONE AND A HALF INCHES OF RAIN IS EXPECTED ACROSS
THE AREA. HOWEVER...IF THE LOW MOVES SLOWER THAN ANTICIPATED
HEAVIER RAINFALL AMOUNTS COULD OCCUR WHICH WOULD RAISE THE
POTENTIAL FOR FLOODING. SHOULD THE THREAT FOR HEAVIER RAINFALL
AND FLOODING INCREASE...A FLOOD WATCH WOULD BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WWW.WEATHER.GOV/ALBANY

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 12:34 AM EDTRiver Flood WarningALYNorthwest Hills Planning Region11 hr

Nearby

River Flood Warnings in Connecticut, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.